Print This Page

White Poop Requires Urgent Attention

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (189 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. The past weekend I had terrible diarrhea. At first I assumed it was a virus and after three days I started feeling a bit better. But the last two days my stool is almost white, like dried up dog poop.

I have never seen this before and would like to know what could cause eggshell-colored stool. I recently started a new blood pressure medication that seems to be causing constant gas. The drug is something like hydralazine + HCTZ.

A. Pale poop is a warning signal and should always be brought promptly to a doctor's attention. The normal brown color comes from bile, a secretion from the liver that aids in digestion.

A white or light-colored stool suggests there could be a problem with the liver, pancreas, gallbladder (which stores bile) or bile duct that carries it to the small intestine. Your new blood pressure medicine can cause diarrhea and liver inflammation. Contact your doctor right away.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (189 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

What are you eating? Are you taking any alkalizing supplements like magnesium or calcium? I had a week of similarly light-colored stool along with diarrhea and realized I was taking a lot of magnesium and calcium and had an overly alkaline diet with little salt or acid.

Once I stopped the supplements and started eating more salt and acid-forming foods like eggs, chicken, beef, brown rice, etc., the diarrhea ended and my stool returned to normal. For me, my efforts to eat lots of fruits, veggies, and raw cashews and almonds had adverse effects -- too alkalizing.

Perhaps your new medication is causing the food to move too quickly through your gastrointestinal tract without enough time for your body to absorb necessary vitamins and nutrients.

I like your Response and News Letters very much!

My Question is can you take different Medications together for Expl. all in the Morning, or all in the Evening, as well as incl. Vitamins. In my Home country in Europe they divide that in Morning, Lunchtime, Afternoon and Evening.
Thank you for your Answers in Advance!

Our toddler had white diarrhea (like cottage cheese) a few months ago which was the result of milk which curdled because of an intestinal virus. When we stopped the ingestion of milk and waited for the virus to run its course, the white poop stopped. It was nothing serious.
Clearly the situation in the original question above was not the same and would be handled differently.

My grandson has had diarrhea for 5 days. It was a buttercream color for 4 days and had a really bad smell. It turned to white today and kind of foamy. He isn't eating much and has even thrown up several times. He will go to the doctor on Monday, but I'm concerned about the color and his not eating much.

This could be C. Diff. Be sure to have a stool sample for it. And as they said do it right away if you haven't already.

have been taking magnesium supplement for the past 3 weeks have noticed that my bowel movements are looser and are a darker brown than normal, if this is because of the magnesium l am not worried but it seems strange that it has happened since taking the supplement.

Hi I have been having allot of pain in my guts and had diarrhea the I started pooping white I have had my gallbladder a few years bad. I also take pain pills for my back norco's.

Should I call my doc about this it's starting to go back to brown now but it was white for two days what should I do plz get back to me ASAP

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.